Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Twin Cities, MN

June 11, 2008Carver County, Hennepin County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 11, 2008, 9:53 PM CDT for Carver County, Hennepin County, Scott County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 9:53 PM CDT (02:53 UTC)
Expired
Jun 11, 2008, 10:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Carver County, MN, Hennepin County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 9 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:39 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 574 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
574 m²/s²
0-3 km storm-relative helicity
740 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 120253
SVRMPX
MNC019-053-139-120400-
/O.NEW.KMPX.SV.W.0109.080612T0253Z-080612T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN CARVER COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHEASTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 949 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF CARVER...OR ABOUT 27
  MILES SOUTHWEST OF MINNEAPOLIS...AND MOVING NORTHEAST AT 36 MPH.

* SOME LOCATIONS INCLUDE...
  CARVER...
  PRIOR LAKE...
  SHAKOPEE...
  CHANHASSEN...
  EDEN PRAIRIE...
  MINNETONKA...
  BLOOMINGTON...
  THE LAKE MINNETONKA AREA...
  EDINA...
  HOPKINS...
  ST LOUIS PARK...
  MINNEAPOLIS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4499 9346 4498 9322 4464 9342 4468 9373
TIME...MOT...LOC 0253Z 219DEG 31KT 4475 9367

$$
1 follow-up statement
000 
WWUS53 KMPX 120330
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT WED JUN 11 2008

MNC019-053-139-120339-
/O.CAN.KMPX.SV.W.0109.000000T0000Z-080612T0400Z/
HENNEPIN MN-CARVER MN-SCOTT MN-
1029 PM CDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT...
SOUTHEASTERN CARVER AND SOUTHEASTERN HENNEPIN COUNTIES IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

TORRENTIAL RAIN...AND WIND GUSTS TO 45 MPH ARE STILL POSSIBLE WITH 
STORMS MOVING THROUGH SOUTHERN HENNEPIN COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4499 9346 4498 9322 4464 9342 4468 9373
TIME...MOT...LOC 0329Z 219DEG 31KT 4499 9339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:23 PM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:23 PM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CDT WED JUN 11 2008

.DISCUSSION...
THE FORECAST CHALLENGES OR PROBLEMS DURING THE PERIOD ARE THE THREAT
OF SEVERE WEATHER THIS EVENING AND HEAVY RAIN ANTICIPATED TO OCCUR
THROUGH THURSDAY EVENING ACROSS THE FORECAST AREA.

IN THE NEAR TERM...SFC LOW PRESSURE AREA OVER EASTERN SOUTH DAKOTA
IS FORECAST TO LIFT NORTH OVER ONTARIO CANADA BY FRIDAY EVENING.
AIRMASS OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN...SHOULD
CONTINUE TO DESTABLIZE AHEAD OF A COLD FRONT/DRYLINE OVER EASTERN
NEBRASKA AND SOUTH DAKOTA. DEWPOINTS CONTINUE TO POOLED ALONG THE
BOUNDARY IN THE MIDDLE TO UPPER 60S. CLOUDS HAD THINNED OUT OVER
SOUTHERN MINNESOTA INTO SOUTHWEST WISCONSIN THIS AFTERNOON.  CAP
STRENGTH WAS NEGILIBLE OVER THE FORECAST AREA(VERY WEAK AT THIS
TIME) SO EXPECTED EXPOSIVE REDVELOPMENT OVER AFORMENTIONED AREA
LATER THIS AFTERNOON AND EVENING. THERE STILL REMAINS A SMALL
TORNADO THREAT WEST AND SOUTH OF A MARSHALL TO ALBERT LEA LINE
BEFORE MIDNIGHT. ISOLATED ELEVATED SUPERCELL LIKELY NORTH OF THE
WARM FRONT OVER CENTRAL MINNESOTA AND WESTERN WISCONSIN...PRODUCING
SOME LARGE HAIL AND DAMAGING WINDS.  THE MAIN PROBLEM WILL BE HEAVY
RAIN...AGGRAVATING THE FLOODING THAT ALREADY IS OCCURRING OR
INCREASING THE FLOOD THREAT. RIGHT HEADWATER AND FLASH FLOOD
GUIDANCE VALUES ARE OVER TWO INCHES OVER MOST OF OUR FORECAST AREA.

IN THE MEDIUM AND LONG RANGE...BOTH THE LATEST GFS/EUROPEAN MODELS
AMPLIFY LONGWAVE UPPER RIDGE OVER THE CENTRAL CONUS. THIS WILL ALLOW
THE UPPER MIDWEST TO DRY OUT FOR A FEW DAYS.

BY SATURDAY AFTERNOON...THE MODELS HAVE THE MAIN UPPER LOW WELL
NORTHEAST OVER CANADA. THE WEATHER WILL REMAIN UNSETTLED OVER THE
WESTERN GREAT LAKES...WITH STEEPE LAPSE RATES AND PLENTY LOW LEVEL
MOISTURE IN PLACE OVER AREA. EXPECT A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND. THE WEATHER DRYS
OUT EARLY NEXT WEEK AS UPPER RIDGE BUILDS OVER THE UPPER MIDWEST
NEXT WEEK.

&&
.AVIATION... /18Z TAF ISSUANCE/

SHOWERS AND THUNDERSTORMS DIMINISHING ACROSS SOUTH CENTRAL AND
SOUTHWEST MN WITH EXTENSIVE CLOUD SHIELD BEGINNING TO BREAK UP.
WARM FRONT IS JUST INTO SOUTHERN MN ATTM. FRONT TO STRETCH NW-SE
ALONG THE MN RIVER BY THIS EVENING AS LOW PRESSURE MOVES SLOWLY
NORTH IN EASTERN SD. IMPROVING CONDITIONS FOR THE TAF SITES THIS
AFTERNOON AS MAIN SHIELD OF PRECIPITATION SHIFTS INTO THE NORTHERN
HALF OF MN AND NW WI. THUNDERSTORMS REDEVELOPING ALONG AND AHEAD
OF THE COLD FRONT TRAILING SOUTH FROM THE LOW. STILL LOOKS LIKE AN
EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS FROM THE TWIN CITIES
ON SOUTHWEST INTO WESTERN AND CENTRAL IA TONIGHT. THIS IS
REFLECTED IN THE APPROPRIATE TAFS WITH CEILINGS EXPECTED TO DROP
UNDER 1000 FEET OVERNIGHT IN HEAVY RAIN/THUNDERSTORMS. SLOW
IMPROVEMENT THURSDAY MORNING TO THE CEILINGS.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ANOKA-BLUE
     EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
     GOODHUE-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-RAMSEY-RICE-SCOTT-
     SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN.

WI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

JVM/RAH
Hazardous weather outlook, Jun 11, 10:27 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 AM CDT WED JUN 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1027 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON
AND EVENING AND CONTAIN LARGE HAIL AND DAMAGING WINDS. THERE
REMAINS A THREAT FOR TORNADOES OVER SOUTH CENTRAL MINNESOTA DURING
THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION TO THE SEVERE
WEATHER THREATS...PERIODS OF HEAVY RAIN WILL ALSO OCCUR. THE HEAVY
RAIN THREAT TONIGHT WILL BE FOCUSED ACROSS SOUTH CENTRAL THROUGH
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A FLASH FLOOD
WATCH COVERS THE AFOREMENTIONED AREAS INTO THURSDAY AFTERNOON.
SEVERAL INCHES OF RAIN MAY OCCUR IN THESE AREAS WITH FLASH
FLOODING RESULTING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER WEST CENTRAL
WISCONSIN ON THURSDAY AHEAD OF A COLD FRONT MOVING ACROSS THE
REGION. THERE IS A CHANCE FOR A FEW THUNDERSTORMS ACROSS THE
OUTLOOK AREA FRIDAY THROUGH SUNDAY. AT THIS TIME SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

RAH

In the hours before

Local storm report, Jun 11, 8:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          5 SW WINTHROP           44.49N 94.44W
06/11/2008                   SIBLEY             MN   LAW ENFORCEMENT

            2 TOUCHDOWNS AT HWY 8 AND CR 53

&&

SPR
Local storm report, Jun 11, 9:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             NORWOOD/YOUNG AMERICA   44.78N 93.92W
06/11/2008  M0.88 INCH       CARVER             MN   LAW ENFORCEMENT

&&

SPR
Local storm report, Jun 11, 9:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             NORWOOD/YOUNG AMERICA   44.78N 93.92W
06/11/2008  M0.88 INCH       CARVER             MN   LAW ENFORCEMENT

&&

SPR
Local storm report, Jun 11, 9:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          2 N GAYLORD             44.58N 94.22W
06/11/2008                   SIBLEY             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jun 11, 9:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     HAMBURG                 44.73N 93.96W
06/11/2008                   CARVER             MN   TRAINED SPOTTER

            6 INCH DIAMETER BRANCHES DOWN.

&&

SPR
Local storm report, Jun 11, 9:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TORNADO          3 E GAYLORD             44.55N 94.16W
06/11/2008                   SIBLEY             MN   NWS EMPLOYEE

            JUST N OF HWY 5.

&&

SPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:08 PM CDTTornado WarningMPXBrown, Watonwan37 min
Jun 11, 7:16 PM CDTTornado WarningMPXRedwood14 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope47 min
Jun 11, 7:45 PM CDTTornado WarningMPXBrown, Nicollet30 min
Jun 11, 7:53 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan37 min
Jun 11, 8:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin40 min
Jun 11, 8:22 PM CDTTornado WarningMPXNicollet23 min
Jun 11, 8:26 PM CDTSevere Thunderstorm WarningMPXFaribault49 min
Jun 11, 8:41 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott, Sibley64 min
Jun 11, 8:48 PM CDTTornado WarningMPXSibley27 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca38 min
Jun 11, 9:15 PM CDTAreal Flood AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 21 more3 hr
Jun 11, 9:19 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca56 min
Jun 11, 9:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin44 min
Jun 11, 9:53 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn52 min
Jun 11, 10:18 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca42 min
Jun 11, 11:02 PM CDTFlash Flood WarningMPXFreeborn4 hr
Jun 12, 2:02 AM CDTAreal Flood WarningMPXGoodhue13 hr
Jun 12, 2:18 AM CDTRiver Flood WarningMPXGoodhue, Olmsted31 hr
Jun 12, 2:18 AM CDTRiver Flood WarningMPXGoodhue31 hr
Jun 12, 2:52 AM CDTAreal Flood WarningMPXFreeborn8 hr
Jun 12, 6:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift39 min
Jun 12, 6:21 PM CDTSevere Thunderstorm WarningMPXDouglas28 min
Jun 12, 6:34 PM CDTSevere Thunderstorm WarningMPXPope41 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningMPXSwift30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.